The Most Common Signs of Opiate Withdrawal

Opiate use is a common problem throughout the United States and abroad. Unfortunately, most people who abuse opiates continue to do so as a result of physical dependence that develops after just a few sustained uses of drugs such as heroin or prescription painkillers which make it difficult to quit. The signs of opiate withdrawal are often mistaken for flu-symptoms or the common cold, but in actuality, distinct changes have already taken place within the user’s body causing a very real reaction to the lack of opiates when an individual attempts to quit.

Early Signs of Opiate Withdrawal

Signs of Opiate Withdrawal

Opiate withdrawal symptoms often feel like a terrible flu.

According to the University of Maryland Medical Center, early symptoms of opiate withdrawal can appear within 12 hours following the last dose of the drug. When the opiate withdrawal is in response to the use of methadone, symptoms may take 24-48 hours in order to start showing up. Early signs of opiate withdrawal include:

  • irritability
  • agitation
  • anxiety
  • aches and pains
  • yawning
  • increased tear production / watery eyes
  • runny nose
  • inability to fall asleep or to stay asleep

These signs of opiate withdrawal are not life-threatening but they can be difficult to deal with. Mostly, the early signs of withdrawal are uncomfortable and annoying but they generally won’t harm the user.

Take Back Your Life. Call The 24Hr Addiction Hotline 800-654-0987

Timeline of Opiate Withdrawal Symptoms

Late Signs of Opiate Withdrawal

As opiate withdrawal progresses and the body continues to adjust to life without drugs such as heroin or prescription painkillers, symptoms can become more difficult to cope with. Opiate withdrawal will peak around the third day and symptoms will continue for another 24-72 hours in most cases. Late signs of opiate withdrawal include:

  • gastrointestinal upset including vomiting, nausea and diarrhea
  • cramping in the stomach or pain in the stomach mostly associated with diarrhea
  • dilated pupils that are not reactive to light or minimally reactive to light
  • gooseflesh or goose bumps
  • strong cravings to use, mostly in response to a desire to stop symptoms of withdrawal

Dangerous Signs of Opiate Withdrawal

In rare cases, opiate withdrawal can be dangerous to the user. If vomiting and diarrhea persist for a period of more than 24 hours and the recovering addict is unable to hold fluids or solid foods down, dehydration becomes a serious risk. Dehydration, though indirectly related to opiate withdrawal, is one of the most dangerous signs that a user should be aware of. Other symptoms, such as changes in heart rate and suicidal thoughts resulting from the desire to stop the pain or suffering that comes from withdrawal can cause serious complications, again indirectly, for the user.

Family is Forever.Get Help for Your Loved One. Call The 24Hr Addiction Hotline 800-654-0987